• You're all caught up!

Does Vitamin B Complex Cause Severe Hives?

author image Diane Marks
Diane Marks started her writing career in 2010 and has been in health care administration for more than 30 years. She holds a registered nurse license from Citizens General Hospital School of Nursing, a Bachelor of Arts in health care education from California University of Pennsylvania and a Master of Science in health administration from the University of Pittsburgh.
Does Vitamin B Complex Cause Severe Hives?
Severe hives from taking a vitamin B complex supplement is related to an allergic reaction. Photo Credit ThanachaiKesonpikul/iStock/Getty Images

Side effects are common while taking vitamin B complex, but a severe hives flare-up is a concerning reaction that may indicate a severe allergic reaction. Stop taking the supplement immediately and call your doctor for evaluation. If you develop any other symptoms along with the severe hives, go to the emergency room. A severe allergic reaction can cause life-threatening complications if not treated promptly. Vitamin B complex should only be taken under the direction of a doctor.

Supplement Reaction

Each individual will react to a vitamin B complex differently. Someone may develop diarrhea, another may notice nasal congestion, while you may develop hives and other skin rashes after taking the supplement. Any time you take a new supplement, you have a five to 10 percent chance of developing an allergic reaction, according to the American Academy of Allergy and Immunology. Supplements need to be taken as directed, and you should report any reactions to your doctor immediately.

You Might Also Like

The Cause

Severe hives are most likely the result of an allergic reaction. After taking the vitamin B complex, your immune system overreacts to the substance and triggers a chain reaction throughout the body. The overreaction of the immune system causes the body to respond as if it were under attack, and it produces histamine and immunoglobulin E antibodies that cause inflammation and swelling in soft tissue. The production of these chemicals near the surface of the skin will cause hives to break out. Most hives will develop within a few minutes after taking the supplement.


Hives are easily identified by certain factors unique to the rash. Hives appear very quickly as raised, red welts in a circular shape, but can take on any shape or size. Hives typically first appear on the face, legs and arms but can form anywhere on your body. They are extremely itchy and will commonly migrate or blend together. Pressing on the welt will cause the center to turn white, while the rest of the inflamed area remains red. Hives are harmless unless they develop in your throat or airways, which can restrict your ability to breathe.


If you’re diagnosed with an allergic reaction to a vitamin B complex supplement, you will be advised to stop taking the supplement. Eliminating the supplement is the most effective way to prevent an allergic reaction that leads to hives. Hives are treated with topical steroid medications, such as corticosteroids or hydrocortisone.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media